i m on simvastatin 40mg 1 every evening. i have noticed memory loss, i keep forgetting little things like where i kept my shoes or medicines and choice of correct words while speaking,
also when i m driving i lose direction sometimes to my home. i m also suffering from bi lateral TN, high bp and enlarged prostrate and multiple gall bladder polyps. i m on carbamezapine 200mg & neurontin 300mg twice a day of each. also losartan 50mg 1 a day
Have you been on Simvastatin long? Side effects normally do not start after 90 days of use. Your other drugs may be causing the problem, especially the Neurontin which has concentration problems as a main side effect which can get worse the longer you take it.
If you feel it is the Simvastatin, you can always ask your doctor about going off of it for a short while to see if it improves. This is a rare side effect of Simvastatin so I would look elsewhere for the problem. You should speak to your doctor.
Thanks for your reply. I have been on simvastatin for about 2 months. Neurontin I just started taking for 30 days which I had stopped taking due to remission from TN pain.
I m at present on Erythromycin for sore throat and as it interact with simvastatin the dr has asked to stop taking it until I complete the course of antibiotic.
"The memory loss issue was more anecdotal from adverse event reporting and not from formal studies, the FDA said, adding that there was no proof that the problem was caused by statins but that it wanted people to be aware of the possibility.
One safety warning long associated with the class of medicines will be reversed, the FDA said. Patients taking statins will no longer need periodic monitoring of liver enzymes, since cases of serious liver injury are rare and unpredictable in individual patients."
The bottom line is that there was NO connection found between statin use and memory loss, but it was seen in studies so it was added to the list of POSSIBLE side effects. One needs to see all the story to understand the meaning, not just the headlines.
"Cholesterol and the Formation of Memory
Cholesterol is vital for not only cognitive function such as learning and memory, but also all cell connections in the brain. It has also been identified to be imperative to the formation of synapses.
Synapses are structures located between brain cells that allow the transmission of signals or information from one brain cell to another brain cell. For example, patients with Alzheimer’s disease have been found to have a significant loss of synapses between brain cells.
According to research when cholesterol was diminished, whether from abstaining from cholesterol-rich food or from taking statin drugs, less synapses were formed and the ones that were formed were inefficient and under functioning.
A European study documented in Science also confirmed that any decline in available cholesterol to the brain will impair the circuitry of mental function due to a drop in synapses between brain cells. When cholesterol was added to brain cells in a lab study, the formation of synapses increased by 12 times.
The brain uses more than 25% of the total cholesterol available every day. Cholesterol is so important to the brain that it is actually synthesized by specific cells in the brain during sleep. (Iowa State University) Statin drugs inhibit the cholesterol production everywhere in the body including the brain."
Read more at Suite101: Statins Shown to Cause Memory Loss and Cognitive Decline
According to the FDA and the NIH, there is no link to statin use and memory loss. Many would like to have us believe there is, but there have been no studies or trials that show any data to indicate that statin use causes memory loss.
The statement above is from the FDA which says specifically there is NO LINK to statin use and memory loss but it was seen in the study group so the FDA wants the public to be aware of that fact alone.
So would you rather they say nothing? If they have no evidence to show there is a link, should they invent one? You want to share what you feel is the truth, but you reject evidence that does not align itself with your thinking. In the end, it's all one opinion versus another.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.